A review of olanzapine-associated toxicity and fatality in overdose

A review of olanzapine-associated toxicity and fatality in overdose

PDF

J Psychiatry Neurosci 2003;28(4):253-61

Pierre Chue, MB BCh; Peter Singer, BSc, PhD

Chue — Department of Psychiatry, University of Alberta and Alberta Hospitals; Singer — Office of the Chief Medical Examiner, Edmonton, Alta.

Abstract

Objective: Given the increasing use of atypical antipsychotics in psychiatric populations and the very limited data concerning the safety of such drugs, we examined the available data on olanzapine in untreated overdose situations.

Methods: Available toxicity data concerning olanzapine were obtained from the Offices of the Medical Examiners of Canada, the Canadian Adverse Drug Reaction Monitoring Program and a review of the literature.

Results: Despite the complexities and limitations of postmortem data analysis, 29 deaths were identified where an overdose of olanzapine was either the principal cause of toxicity or a significant contributor in combined toxicity.

Conclusions: Olanzapine is associated with toxicity in certain overdose situations, but evidence of any relation is limited and likely influenced by the higher rates of cardiovascular disease and sudden death in subjects with schizophrenia.

Recommendations: Similar toxicity data reviews should be conducted for all commonly prescribed psychotropics. Early signal detection and effective notification processes are crucial in the event that serious adverse effects do occur.

Résumé

Objectif : Compte tenu de l’utilisation accrue des neuroleptiques atypiques chez les patients en psychiatrie et de la somme très limitée de données au sujet de l’innocuité de ces médicaments, nous avons examiné les données disponibles sur l’olanzapine dans des cas de surdose non traitée.

Méthodes : Les données disponibles sur la toxicité de l’olanzapine ont été recueillies auprès de cabinets d’examinateurs médicaux au Canada et du Programme canadien de surveillance des effets indésirables des médicaments, ainsi qu’au moyen d’un examen de la littérature scientifique.

Résultats : Malgré la complexité et les limites de l’analyse des données après le décès, on est parvenu à établir que dans 29 décès, une surdose d’olanzapine était soit la principale cause de toxicité, soit un facteur contribuant considérablement à une toxicité mixte.

Conclusions : Dans certains cas de surdose, l’olanzapine est associée à la toxicité, mais on ne peut établir avec certitude cette association, car les taux plus élevés de maladie cardiovasculaire et de mort subite chez les sujets atteints de schizophrénie influent probablement sur les données.

Recommandations : Il faudrait effectuer d’autres examens semblables s’attachant aux données sur la toxicité de tous les psychotropes fréquemment prescrits. Lorsque des effets indésirables graves se produisent, il est essentiel de détecter rapidement les signaux et de prendre des mesures efficaces de notification.


Medical subject headings: adverse drug reaction reporting systems; antipsychotic agents; drug toxicity; olanzapine; overdose; suicide.

Submitted Apr. 25, 2002; Revised Nov. 20, 2002; Accepted Jan. 14, 2003

Competing interests: None declared for Dr. Singer. Dr. Chue has received speaker’s fees and travel assistance from Organon, Janssen, Eli Lilly, Novaris, Pfizer, GlaxoSmithKline and AstraZeneca.

Correspondence to: Dr. Pierre Chue, 3rd Floor, 9942-108 St., Edmonton AB T5K 2J5; fax 780 425-9317; pchue@ualberta.ca